Hail, Hays
- When
- April 26, 6:43 PM CST
- Where
- Hays County, 0.91 mi SW of Dripping Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.190, -98.090
A thunderstorm produced golf ball size hail in Dripping Springs.
A mid to upper level trough moved into West Texas over a surface front that stretched across Central Texas early in the day. A weak shortwave trough moved over deep southeasterly flow in the warm sector south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A mid to upper level trough moved into West Texas over a surface front that stretched across Central Texas early in the day. A weak shortwave trough moved over deep southeasterly flow in the warm sector south of the front. This generated the first severe thunderstorm that produced large hail. Later in the evening, as the front moved through the region another storm produced more large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 26, 5:47 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 647 PM CDT Wed Apr 26 2023 ...New AVIATION... .MESOSCALE UPDATE... .TORNADO WATCH 169 IN EFFECT FOR BURNET, LLANO, AND WILLIAMSON COUNTIES UNTIL 10 PM TONIGHT... The Storm Prediction Center has issued a tornado watch for Burnet, Llano, and Williamson Counties until 10 PM this evening. The watch has been issued in light of potential thunderstorm development over our Hill Country and I-35 counties during the 4 to 9 PM timeframe this evening. Any of this activity would occur well to the south of the advancing cold front currently evident to our north, and would pose the potential for large to very large hail exceeding 2 inches in diameter, damaging straight line winds, and isolated tornadoes. Latest observational and high-res guidance trends point to the area of convection ongoing from Stephenville south through Coryell County maturing over the next couple of hours, with additional development occurring south into our CWA. Have multiple ways of receiving warning information through the first half of this evening. Seek safe shelter immediately if caught on the roads or outdoors when severe weather approaches. .SHORT TERM... (Tonight through Thursday night) Issued at 130 PM CDT Wed Apr 26 2023 ...Severe Thunderstorms possible from this afternoon through tonight, with the best chances being along I-35 and in Hill Country... Synopsis/Mesoanalysis: Current surface observations show a low pressure center located very near Abilene. A warm front extends east out of this low, with a dryline weaving southwest through San Angelo and western Val Verde County. A subtle prefrontal trough axis has been observed over the last several hours further to the east of the dryline, weaving south from Coryell County and paralleling Interstate 35 in our area. Attempts at convective initiation have been observed along and east of this feature over the last 45-60 minutes, with sporadic lightning flashes being noted in satellite products. Updrafts have yet to mature, however, likely due remnants of a capping inversion present in both the Austin and San Antonio ACARS soundings. Continued surface heating will likely erode what remains of this cap over the next couple of hours, pointing to at least some potential of scattered thunderstorm development in advance of the surface cold front passing through the region tonight. Any prefrontal development will likely be supercellular in nature, with all severe weather hazards possible. Additional storms will move into the area along the advancing cold front tonight, with peak potential being between 10 PM and 6 AM. Additional severe weather -- predominantly damaging winds and isolated large hail -- will be possible in this activity, particularly over northern portions of the area. Fair conditions will prevail through the remainder of the short term period. This Afternoon & Evening: We will be closely monitoring the potential for prefrontal thunderstorm development through the first portion of the evening hours. Confidence in this scenario has increased through the morning hours, with several 12Z CAMs, subsequent hourly runs of the HRRR, and the WoFS all depicting isolated supercell development along and east of Interstate 35 between 4 and 9 PM. If this activity were to develop, large hail exceeding 2 inches in diameter, damaging straight line winds, and isolated tornadoes would all be possible. Have multiple ways of receiving watch and warning information over the next several hours. Seek safe/sturdy shelter immediately if caught driving or outside when severe weather approaches. Tonight: Additional storms will be possible from north to south between 10 PM and 4 AM as a cold front moves through the region. Additional strong to severe storms are possible, with damaging straight line winds and large hail exceeding quarter size being the most likely hazards. Severe potential will likely begin to wane moving beyond the midnight hour as storms become progressively more outflow dominant and begin to gust out. Activity should begin to vacate to the Victoria Crossroads and Brush Country approaching sunrise. && .LONG TERM... (Friday through Wednesday) Issued at 130 PM CDT Wed Apr 26 2023 Friday the low level winds will be southerly to southeasterly returning warm, moist air to the region. Another cold front will move through the area Friday night. Models are in good agreement with this system. They show a surge of PW with strong instability and vertical wind shear. POPs have increased slightly from the previous forecast. The ingredients also look to be there for strong to severe thunderstorms with locally heavy rain. SPC has included most of our CWA in a Slight Risk area for Day 3. Winds will be northerly again Saturday bringing dry weather for the weekend. Temperatures will be cooler with below normal with lows in the 40s and 50s and highs in the 60s and 70s Saturday and 70s and 80s Sunday. Dry weather will continue through the end of the period with temperatures warming a few degrees. && .AVIATION... (00Z TAFS) Issued at 646 PM CDT Wed Apr 26 2023 Isolated thunderstorms are expected in between San Antonio and Austin early this evening. Chances for direct impacts to terminals with this activity is low, but have VCTS mentioned in the TAFs as satellite imagery indicates fairly widespread TCU across the area. Later this evening into the overnight hours, a cold front will move from NW to SE across south central TX, bringing more widespread showers and thunderstorms, lower cigs (mostly MVFR, brief periods of IFR are possible at AUS), and gusty winds. The current expectation is that low cigs and rain chances will remain east of DRT, but we will continue to monitor. The predominant wind direction behind the front will be NNW, but variable and potentially strong wind gusts will be possible in any thunderstorms as they move through. May have to add TEMPO groups in the TAFs later for winds if confidence increases. Conditions will improve through the remainder of the morning hours tomorrow with diminishing winds. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 81 61 80 57 / 40 70 20 0 Austin Bergstrom Intl Airport 81 60 79 54 / 40 70 20 0 New Braunfels Muni Airport 83 62 82 57 / 30 60 20 0 Burnet Muni Airport 80 57 77 55 / 50 70 0 0 Del Rio Intl Airport 89 62 86 62 / 0 40 0 0 Georgetown Muni Airport 81 58 78 53 / 50 70 10 0 Hondo Muni Airport 85 61 84 57 / 10 60 20 0 San Marcos Muni Airport 81 61 80 55 / 30 70 20 0 La Grange - Fayette Regional 80 64 78 55 / 40 70 20 0 San Antonio Intl Airport 84 62 83 59 / 20 70 20 0 Stinson Muni Airport 85 64 85 59 / 20 60 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Quigley Long-Term...05 Aviation...Gale
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 303 AM CDT Wed Apr 26 2023 TXZ171>173-183>194-202>209-217>225-228-270815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 303 AM CDT Wed Apr 26 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a Level 1-2 out of 5 risk for severe storms late tonight for a majority of the area as a cold front brings a line of thunderstorms across South-Central Texas. The main hazards with any severe storms are large hail and damaging wind gusts. If a discrete storm can form ahead of the cold front, an isolated tornado will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Level 2 Risk out of 5 for severe storms Friday evening for a majority of the area. The main hazards with any severe storms are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
654 PM CDT Wed Apr 26 2023
TXZ190-191-206-270045-
Comal TX-Blanco TX-Hays TX-
654 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of west central Hays,
south central Blanco and central Comal Counties through 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithson Valley, or 9 miles west of Canyon Lake Dam, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wimberley, Canyon Lake Dam, Canyon Lake, Bulverde, Woodcreek,
Guadalupe River State Park, Smithson Valley, Fischer, Spring Branch,
Twin Sisters, Payton, Anhalt, Startzville, Honey Creek State Natural
Area and Hays City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3004 9794 2974 9832 2979 9855 2986 9851
2994 9842 2997 9844 3016 9833
TIME...MOT...LOC 2354Z 219DEG 23KT 2984 9835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
730 PM CDT Wed Apr 26 2023
TXZ191-192-270115-
Hays TX-Travis TX-
730 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of northwestern Hays
and west central Travis Counties through 815 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodcreek, or 8 miles southwest of Dripping Springs, moving northeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Dripping Springs, Lakeway, Lago Vista, Bee Cave, Hudson Bend,
The Hills, Woodcreek, Bear Creek, Barton Creek, Henly, Driftwood,
Mansfield Dam, Briarcliff, Point Venture, Volente, Mount Gainor and
Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 3040 9776 3002 9808 3007 9827 3047 9809
TIME...MOT...LOC 0030Z 211DEG 32KT 3010 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT Wed Apr 26 2023
TXZ171-172-270115-
Llano TX-Burnet TX-
735 PM CDT Wed Apr 26 2023
...Strong thunderstorms will impact portions of Llano and
northwestern Burnet Counties through 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bend to 6 miles northeast of
Field Creek to Hedwigs Hill. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Castell, Field Creek, Lone Grove, Bluffton, Valley Spring, Lake
Victor, Baby Head, Prairie Mountain, Stolz, Oxford, Tow and Inks Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas. A Tornado Watch also remains in effect until 100 AM CDT for
south central Texas.
&&
LAT...LON 3079 9834 3050 9858 3050 9866 3058 9897
3092 9896 3092 9845 3093 9841 3096 9845
3098 9844 3101 9846 3103 9844 3103 9800
TIME...MOT...LOC 0035Z 291DEG 27KT 3119 9848 3098 9888 3069 9910
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BRADYThe Austin/San Antonio radar (KEWX), 54 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced golf ball size hail in Dripping Springs.
A thunderstorm produced golf ball size hail in Dripping Springs.
A thunderstorm produced ping pong ball size hail northeast of Dripping Springs.
A thunderstorm produced quarter size hail north of Liberty Hill.
A thunderstorm produced quarter size hail south of Liberty Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093497, 1093498, 1093499, 1093500, 1093501.